Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 295, NWS Bismarck, ND

August 10, 2007Billings County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2007, 7:06 PM MDT for Billings County, McKenzie County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2007, 7:06 PM MDT (01:06 UTC)
Expired
Aug 10, 2007, 8:00 PM MDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Billings County, ND, McKenzie County, ND

The radar

The Bismarck radar (KBIS), 215 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:45 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1851 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 110106
SVRBIS
NDC007-053-110200-
/O.NEW.KBIS.SV.W.0295.070811T0106Z-070811T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM MDT FRI AUG 10 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  NORTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 800 PM MDT(900 PM CDT)

* AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES WEST OF GRASSY BUTTE...OR ABOUT 47 MILES
  NORTHWEST OF DICKINSON...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRASSY BUTTE AROUND 735 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 AM MDT SATURDAY
MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4745 10366 4720 10365 4723 10309 4764 10321

$$

RSL
2 follow-up statements
000 
WWUS53 KBIS 110122
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT FRI AUG 10 2007

NDC007-053-110200-
/O.CON.KBIS.SV.W.0295.000000T0000Z-070811T0200Z/
BILLINGS ND-MCKENZIE ND-
721 PM MDT FRI AUG 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM
MDT(900 PM CDT) FOR SOUTH CENTRAL MCKENZIE AND NORTHERN BILLINGS
COUNTIES...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 12 MILES WEST OF GRASSY BUTTE...OR ABOUT 47
MILES NORTHWEST OF DICKINSON...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRASSY BUTTE AROUND 740 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WESTERN NORTH DAKOTA
UNTIL MIDNIGHT MDT.

LAT...LON 4745 10366 4720 10365 4723 10309 4764 10321

$$

RSL
000 
WWUS53 KBIS 110159
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT FRI AUG 10 2007

NDC007-053-110210-
/O.EXP.KBIS.SV.W.0295.000000T0000Z-070811T0200Z/
BILLINGS ND-MCKENZIE ND-
800 PM MDT FRI AUG 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MCKENZIE AND
NORTHERN BILLINGS COUNTIES EXPIRES AT 800 PM MDT(900 PM CDT)...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

LAT...LON 4745 10366 4720 10365 4723 10309 4764 10321

$$

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:00 PM MDT, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 2:00 PM MDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI AUG 10 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
WE ARE STILL EXPECTING MORE SEVERE THUNDERSTORMS TO BREAK OUT...AND
THEN PUSH ACROSS OUR CWA OVERNIGHT...PER SPS DISCUSSION. ATTM PRIME
AREA FOR NEW DEVELOPMENT IS ALONG THE MOISTURE CONVERGENCE LINE FROM
JAMESTOWN TO MOBRIDGE. LATER TONIGHT A MCS MAY COME OUT OF MONTANA
AND ACROSS OUR WESTERN AND CENTRAL COUNTIES. A COOLER...DRY AND
BREEZY POST FRONTAL ENVIRONMENT WILL BE IN PLACE SATURDAY. MAJOR
RIDGING WILL THEN RETURN SUNDAY BRINGING A RETURN TO HOTTER WEATHER.
PRECIPITATION OF ANY SIGNIFICANCE IS NOT EXPECTED THROUGH MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT
MAJOR RIDGING WEST OF THE STATE WILL PERSIST THROUGH THE LONG TERM
FORECAST PERIOD. TO THE OUR NORTHEAST THE HUDSON BAY LOW WILL
STRENGTHEN ENOUGH TO DEPRESS OUR H5 HEIGHTS FROM WHAT THEY WOULD
NORMALLY BE WITH THE EXPECTED PATTERN. THIS WILL KEEP OUR
TEMPERATURES IN THE NORMAL RANGE. I EXPECT GENERALLY DRY WEATHER
WITH THE NORTHWEST FLOW.

&&

.AVIATION...
SEVERE THUNDERSTORMS WILL BE THE MAJOR AVIATION HAZARD THIS EVENING
AND TONIGHT. LATE TONIGHT SOME IFR CEILINGS MAY ALSO DEVELOP IN THE
WAKE OF THE HEAVIER STORMS.

&&

.FIRE...
WILL ISSUE A FIRE WATCH FOR SLOPE AND BOWMAN COUNTIES FOR SATURDAY
AFTERNOON WHERE AFTERNOON RH WILL BE NEAR 20 PERCENT WITH NORTHWEST
WINDS GUSTING TO 30 MPH. BOWMAN AND SLOPE HAVE THE DRIEST FUELS IN MY
CWA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FOR SATURDAY AFTERNOON FOR NDZ040-043.
&&

RSL
Hazardous weather outlook, Aug 10, 1:39 PM MDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
239 PM CDT FRI AUG 10 2007

NDZ001>005-009>013-017>023-025-031>037-041-042-044>048-050-051-
111945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
239 PM CDT FRI AUG 10 2007 /139 PM MDT FRI AUG 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS WILL INCREASE IN COVERAGE THIS
AFTERNOON...AND THEN CONTINUE WELL INTO TONIGHT. HIGH WINDS..
HAIL AND TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR THIS AFTERNOONS AND TONIGHTS SEVERE
THUNDERSTORMS.

NDZ040-043-111945-
SLOPE-BOWMAN-
139 PM MDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON...AND THEN
CONTINUE WELL INTO TONIGHT. HIGH WINDS.. HAIL AND TORNADOES ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY AFTERNOON. AFTERNOON
RH IS EXPECTED TO BE NEAR 20 PERCENT WITH NORTHWEST WINDS GUSTING
TO 30 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR THIS AFTERNOONS AND TONIGHTS SEVERE
THUNDERSTORMS.

RSL

In the hours before

Local storm report, Aug 10, 5:32 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             FORT YATES              46.09N 100.63W
08/10/2007  E0.88 INCH       SIOUX              ND   LAW ENFORCEMENT

&&

PAYD
Local storm report, Aug 10, 5:45 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             FORT YATES              46.09N 100.63W
08/10/2007  E1.00 INCH       SIOUX              ND   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

PAYD
Local storm report, Aug 10, 5:51 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             FORT YATES              46.09N 100.63W
08/10/2007  E1.50 INCH       SIOUX              ND   CO-OP OBSERVER

&&

PAYD
Local storm report, Aug 10, 6:13 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
713 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     FUNNEL CLOUD     18 SW LINTON            46.08N 100.50W
08/10/2007                   EMMONS             ND   STORM CHASER

            STORM CHASERS REPORT MULTIPLE FUNNELS OVER SOUTHWEST
            EMMONS COUNTY.

&&

NHEINERT
Local storm report, Aug 10, 6:25 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             6 S SELFRIDGE           45.96N 100.92W
08/10/2007  E1.75 INCH       SIOUX              ND   TRAINED SPOTTER

&&

PAYD
Local storm report, Aug 10, 6:36 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
736 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FUNNEL CLOUD     12 SE FORT YATES        45.96N 100.45W
08/10/2007                   EMMONS             ND   LAW ENFORCEMENT

            FUNNEL REPORTED 12 MILES SOUTHEAST OF FORT YATES OVER FAR
            SOUTHWESTERN EMMONS COUNTY. FUNNEL DID NOT TOUCH DOWN.

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:30 PM MDTTornado WarningBISEmmons, Sioux30 min
Aug 10, 6:38 PM MDTSevere Thunderstorm WarningBISBillings, Stark52 min
Aug 10, 7:26 PM MDTSevere Thunderstorm WarningBISMcIntosh30 min
Aug 10, 7:40 PM MDTTornado WarningBISDunn35 min
Aug 10, 8:50 PM MDTSevere Thunderstorm WarningBISWilliams40 min
Aug 10, 8:59 PM MDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams61 min
Aug 10, 9:17 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail22 min
Aug 10, 9:42 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams33 min
Aug 10, 10:05 PM MDTTornado WarningBISBurke, Mountrail, Williams25 min
Aug 10, 10:11 PM MDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams64 min
Aug 10, 11:31 PM MDTSevere Thunderstorm WarningBISMorton59 min
Aug 10, 11:59 PM MDTSevere Thunderstorm WarningBISDunn, Stark61 min
Aug 11, 12:02 AM MDTHigh Wind WarningBISBottineau, McHenry, Pierce, Renville, Rolette3 hr
Aug 11, 12:28 AM MDTSevere Thunderstorm WarningBISMorton62 min
Aug 11, 12:47 AM MDTSevere Thunderstorm WarningBISBurleigh, Morton58 min
Aug 11, 1:00 AM MDTSevere Thunderstorm WarningBISMercer, Morton60 min
Aug 11, 1:19 AM MDTSevere Thunderstorm WarningBISDickey, McIntosh56 min
Aug 11, 1:44 AM MDTSevere Thunderstorm WarningBISBurleigh, Morton61 min
Aug 11, 2:14 AM MDTSevere Thunderstorm WarningBISKidder61 min
Aug 11, 2:22 AM MDTSevere Thunderstorm WarningBISDickey53 min
Aug 11, 2:25 AM MDTTornado WarningBISKidder35 min
Aug 11, 2:55 AM MDTSevere Thunderstorm WarningBISStutsman65 min
Aug 11, 3:10 AM MDTSevere Thunderstorm WarningBISLogan65 min
Aug 11, 3:20 AM MDTSevere Thunderstorm WarningBISLaMoure55 min
Aug 11, 3:33 AM MDTSevere Thunderstorm WarningBISLaMoure, Stutsman57 min
Aug 11, 2:57 PM MDTFire Weather WatchBISBillings, Bowman, Golden Valley, Slope13 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.